Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Rational surfaces with a large group of automorphisms


Authors: Serge Cantat and Igor Dolgachev
Journal: J. Amer. Math. Soc. 25 (2012), 863-905
MSC (2010): Primary 14E07, 14J26, 14J50, 20F55, 32H50
DOI: https://doi.org/10.1090/S0894-0347-2012-00732-2
Published electronically: February 23, 2012
MathSciNet review: 2904576
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We classify rational surfaces $ X$ for which the image of the automorphism group $ \mathrm {Aut}(X)$ in the group of linear transformations of the Picard group $ \mathrm {Pic}(X)$ is the largest possible. This answers a question raised by Arthur Coble in 1928, and can be rephrased in terms of periodic orbits of birational actions of infinite Coxeter groups.


References [Enhancements On Off] (What's this?)

  • 1. Wolf P. Barth, Klaus Hulek, Chris A. M. Peters, and Antonius Van de Ven.
    Compact complex surfaces, volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete.
    Springer-Verlag, Berlin, second edition, 2004. MR 2030225 (2004m:14070)
  • 2. Wolf P. Barth and Chris A. M. Peters.
    Automorphisms of Enriques surfaces.
    Invent. Math., 73(3):383-411, 1983. MR 718937 (85g:14052)
  • 3. Eric Bedford and Kyounghee Kim.
    Periodicities in linear fractional recurrences: degree growth of birational surface maps.
    Michigan Math. J., 54(3):647-670, 2006. MR 2280499 (2008k:32054)
  • 4. Yves Benoist and Pierre de la Harpe.
    Adhérence de Zariski des groupes de Coxeter.
    Compos. Math., 140(5):1357-1366, 2004. MR 2081159 (2005g:20059)
  • 5. Serge Cantat.
    Dynamique des automorphismes des surfaces K$ 3$.
    Acta Math., 187(1):1-57, 2001. MR 1864630 (2003h:32026)
  • 6. Serge Cantat.
    Sur la dynamique du groupe d'automorphismes des surfaces K$ 3$.
    Transform. Groups, 6(3):201-214, 2001. MR 1854708 (2002k:37039)
  • 7. Serge Cantat.
    Bers and Hénon, Painlevé and Schrödinger.
    Duke Math. J., 149(3):411-460, 2009. MR 2553877 (2011f:37077)
  • 8. Serge Cantat and Charles Favre.
    Symétries birationnelles des surfaces feuilletées.
    J. Reine Angew. Math., 561:199-235, 2003. MR 1998612 (2004i:32048)
  • 9. Arthur B. Coble.
    The ten nodes of the rational sextic and of the Cayley symmetroid.
    Amer. J. Math., 41(4):243-265, 1919. MR 1506391
  • 10. Arthur B. Coble.
    Algebraic geometry and theta functions, volume 10 of American Mathematical Society Colloquium Publications.
    American Mathematical Society, Providence, R.I., 1982.
    Reprint of the 1929 edition. MR 733252 (84m:14001)
  • 11. François R. Cossec and Igor V. Dolgachev.
    Smooth rational curves on Enriques surfaces.
    Math. Ann., 272(3):369-384, 1985. MR 799668 (86m:14028)
  • 12. François R. Cossec and Igor V. Dolgachev.
    Enriques surfaces. I, volume 76 of Progress in Mathematics.
    Birkhäuser Boston Inc., Boston, MA, 1989. MR 986969 (90h:14052)
  • 13. Michel Demazure, Henry Charles Pinkham, and Bernard Teissier, editors.
    Séminaire sur les Singularités des Surfaces, volume 777 of Lecture Notes in Mathematics.
    Springer, Berlin, 1980.
    Held at the Centre de Mathématiques de l'École Polytechnique, Palaiseau, 1976-1977. MR 579026 (82d:14021)
  • 14. Vinay V. Deodhar.
    A note on subgroups generated by reflections in Coxeter groups.
    Arch. Math. (Basel), 53(6):543-546, 1989. MR 1023969 (91c:20063)
  • 15. Igor V. Dolgachev.
    On automorphisms of Enriques surfaces.
    Invent. Math., 76(1):163-177, 1984. MR 739632 (85j:14076)
  • 16. Igor V. Dolgachev.
    Infinite Coxeter groups and automorphisms of algebraic surfaces.
    In The Lefschetz centennial conference, Part I (Mexico City, 1984), volume 58 of Contemp. Math., pages 91-106. Amer. Math. Soc., Providence, RI, 1986. MR 860406 (87j:14068)
  • 17. Igor V. Dolgachev.
    Reflection groups in algebraic geometry.
    Bull. Amer. Math. Soc. (N.S.), 45(1):1-60, 2008. MR 2358376 (2009h:14001)
  • 18. Igor V. Dolgachev.
    Classical Algebraic Geometry: A Modern View,
    Cambridge Univ. Press, 2012, to appear.
  • 19. Igor V. Dolgachev.
    Cremona special sets of points in products of projective spaces. (English) In Ebeling, Wolfgang (ed.) et al., Complex and differential geometry. Conference held at Leibniz Universität Hannover, Germany, September 14-18, 2009. Proceedings. Berlin: Springer. Springer Proceedings in Mathematics 8, 115-134 (2011).
  • 20. Igor V. Dolgachev and David Ortland.
    Point sets in projective spaces and theta functions.
    Astérisque, 165, 1988. MR 1007155 (90i:14009)
  • 21. Igor V. Dolgachev and De-Qi Zhang.
    Coble rational surfaces.
    Amer. J. Math., 123:79-114, 2001. MR 1827278 (2002e:14061)
  • 22. Adrien Douady and John H. Hubbard.
    A proof of Thurston's topological characterization of rational functions.
    Acta Math., 171(2):263-297, 1993. MR 1251582 (94j:58143)
  • 23. Marat H. Gizatullin.
    Rational $ G$-surfaces.
    Izv. Akad. Nauk SSSR Ser. Mat., 44(1):110-144, 239, 1980. MR 563788 (81d:14020)
  • 24. Brian Harbourne.
    Automorphisms of K$ 3$-like rational surfaces.
    In Algebraic Geometry, Bowdoin, Part II, Brunswick, Maine, 1985, volume 46 of Proc. Symp. Pure Math., pages 17-28. Amer. Math. Soc., Providence, RI, 1987. MR 927971 (89f:14044)
  • 25. Brian Harbourne.
    Rational surfaces with infinite automorphism group and no antipluricanonical curve.
    Proc. Amer. Math. Soc., 99(3):409-414, 1987. MR 875372 (88a:14043)
  • 26. Robin Hartshorne.
    Algebraic geometry.
    Graduate Texts in Mathematics, No. 52.
    Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • 27. Seligmann Kantor.
    Theorie der endlichen Gruppen von eindeutigen Transformationen in der Ebene.
    Berlin, Mayer & Müller, 1897.
  • 28. Martin Kneser.
    Quadratische Formen.
    Springer-Verlag, Berlin, 2002. MR 2788987
  • 29. Max-Albert Knus.
    Quadratic and Hermitian forms over rings, volume 294 of Grundlehren der Math. Wiss.
    Springer-Verlag, Berlin, 1991. MR 1096299 (92i:11039)
  • 30. Max Lieblich and Davesh Maulik.
    On the cone conjecture for K$ 3$-surfaces in positive characteristic.
    arXiv:1102.3377, pages 1-8, 2011.
  • 31. Curtis T. McMullen.
    Dynamics on blowups of the projective plane.
    Publ. Math. Inst. Hautes Études Sci., (105):49-89, 2007. MR 2354205 (2008m:37076)
  • 32. David R. Morrison.
    On K$ 3$ surfaces with large Picard number.
    Invent. Math., 75(1):105-121, 1984. MR 728142 (85j:14071)
  • 33. David Mumford.
    Lectures on curves on an algebraic surface.
    Princeton Univ. Press, 1966. MR 0209285 (35:187)
  • 34. Masayoshi Nagata.
    On rational surfaces. I. Irreducible curves of arithmetic genus 0 or $ 1$.
    Mem. Coll. Sci. Univ. Kyoto Ser. A Math., 32:351-370, 1960. MR 0126443 (23:A3739)
  • 35. Masayoshi Nagata.
    On rational surfaces. II.
    Mem. Coll. Sci. Univ. Kyoto Ser. A Math., 33:271-293, 1960/1961. MR 0126444 (23:A3740)
  • 36. Viacheslav V. Nikulin.
    Integer symmetric bilinear forms and some of their geometric applications.
    Izv. Akad. Nauk SSSR Ser. Mat., 43(1):111-177, 238, 1979. MR 525944 (80j:10031)
  • 37. Viacheslav V. Nikulin.
    Quotient-groups of groups of automorphisms of hyperbolic forms by subgroups generated by $ 2$-reflections. algebro-geometric applications.
    J. Soviet Mathematics, 22:1401-1475, 1983.
  • 38. Viacheslav V. Nikulin.
    Elliptic fibrations on K$ 3$ surfaces.
    arXiv:1010.3904, pages 1-19, 2012.
  • 39. Jean-Pierre Serre.
    Cours d'arithmétique.
    Lecture Notes in Mathematics. Presses Univ. de France, Paris, 1977. MR 0498338 (58:16473)
  • 40. Tomoyuki Takenawa.
    Algebraic entropy and the space of initial values for discrete dynamical systems.
    J. Phys. A, 34(48):10533-10545, 2001.
    Symmetries and integrability of difference equations (Tokyo, 2000). MR 1877473 (2002m:32026)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 14E07, 14J26, 14J50, 20F55, 32H50

Retrieve articles in all journals with MSC (2010): 14E07, 14J26, 14J50, 20F55, 32H50


Additional Information

Serge Cantat
Affiliation: IRMAR, UMR 6625 du CNRS et Université de Rennes 1, Bât. 22-23 du Campus de Beaulieu, F-35042 Rennes cedex; DMA, UMR 8553 du CNRS, École Normale Supérieure de Paris, 45 rue d’Ulm, F-75230 Paris cedex 05
Email: serge.cantat@univ-rennes1.fr

Igor Dolgachev
Affiliation: Department of Mathematics, University of Michigan, 525 E. University Avenue, Ann Arbor, Michigan, 49109
Email: idolga@umich.edu

DOI: https://doi.org/10.1090/S0894-0347-2012-00732-2
Received by editor(s): July 5, 2011
Received by editor(s) in revised form: December 9, 2011, and January 23, 2012
Published electronically: February 23, 2012
Article copyright: © Copyright 2012 by the authors

American Mathematical Society